Vol 5 No 5
  • Tiago Manuel Mendes

    Objectives: To describe a case of a stroke mimic caused by iatrogenic ataxia due to acetazolamide.

    Case description: An 86-year-old man with a history of gout and glaucoma, presented to the emergency department with progressive confusion, dizziness, disequilibrium and slurred speech, 3 days after he had started acetazolamide following ocular surgery. Physical examination showed he was hypertensive and had dysarthria; it was not possible to observe his gait due to pain in the right foot presumed to be due to a gout crisis. A stroke was thought to be the cause of these neurological deficits so a head CT scan was performed but did not show any alterations. During a stay in the stroke unit the neurological deficits remained unchanged and so, after review of the history, neurological side effects due to acetazolamide were suspected and the drug was suspended. A head MRI was performed to rule out stroke and the patient gradually improved. In the meanwhile, the patient was observed by an ophthalmologist and repeat surgery was proposed because of increased intraocular pressure.

    Conclusions: Neurological deficits with a normal head CT scan in the emergency department pose many difficulties and require extensive knowledge of brain vascular anatomy and the differential diagnoses for stroke.

  • Prisca Theunissen, Mike Kliffen, Ad Dees

    We describe a 58-year-old woman presenting with headache and an elevated erythrocyte sedimentation rate (ESR), who was diagnosed with and successfully treated for giant-cell arteritis (GCA). Seven months after the end of treatment, ovarian GCA was incidentally found after ovariectomy for a simple cyst. GCA of extracranial vessels like the ovarian arteries is rare. Nevertheless, we stress that extracranial GCA should be considered in patients older than 50 years with an elevated ESR, even if a temporal artery biopsy is negative or specific symptoms are absent. Moreover, we discuss the importance of imaging techniques when GCA of the extracranial large vessels is suspected.

  • Zsófia Vesza, Pedro Marques da Silva

    3-Hydroxy-3-methylglutaryl coenzyme A reductase inhibitors (statins) are generally safe and well-tolerated drugs that are extensively used for the primary and secondary prevention of atherosclerotic cardiovascular events. Muscle and liver adverse reactions are the best recognized, while cutaneous side effects are exceedingly rare. We present the case of a 65-year-old woman with severe hypercholesterolemia, who developed generalized erythematous cutaneous lesions with pruritus, resembling lichen planus, months after starting treatment with simvastatin. The symptoms disappeared on withdrawal of simvastatin and reappeared within 3 months upon rechallenge with rosuvastatin. In addition to describing a rare adverse effect of statins, the authors also discuss the nutraceutical approach to the management of a statin-intolerant patient.

  • Ahmed Khedher, Khaoula Meddeb, Nesrine Sma, Abdelbaki Azouzi, Nesrine Fraj, Mohamed Boussarsar

    Introduction: Pulmonary interstitial emphysema is a rare finding defined as abnormal air collection inside the lung interstitial tissues. Described more frequently in ventilated new-borns, pulmonary interstitial emphysema is an uncommon barotrauma-related complication in adults. Management and clinical sequelae are poorly described.

    Patient: We describe the case of a 64-year-old man who presented with huge pulmonary interstitial emphysema together with simultaneous pulmonary barotrauma in status asthmaticus requiring invasive ventilation.

    Discussion: There are no guidelines for the management of such complications and their possible sequelae but conservative treatment seems to be effective. The treatment of our patient is described.

  • Abdul-Wahab Al-Allaf, Yousef Yahia

    Kikuchi-Fujimoto disease (KFD) or Kikuchi histiocytic necrotizing lymphadenitis, is an extremely rare, benign and self-limiting disease which can be confused with lymphoma and sometime with infections such as tuberculosis. It has also been infrequently reported in association with autoimmune diseases. KFD shares sex and age predisposition as well as histological features with systemic lupus erythematosus. The co-existence of KFD with primary Sjögren’s syndrome has only been rarely reported. Here we describe the case of a 33-year-old woman who was diagnosed with KFD and also found to have primary Sjögren’s syndrome.

  • Davide Donelli, Lorenzo Morini, Chiara Trenti, Rosaria Santi, Dimitriy Arioli, Emanuele Alberto Negri

    Diabetic ketoacidosis (DKA) can quite frequently present in association with acute pancreatitis (AP) caused by transient severe hypertriglyceridemia (HTG). Here we report the case of a patient presenting with DKA, severe HTG and AP who received urgent plasma exchange for HTG control, and who reached adequate serum triglyceride levels only after appropriate DKA management. The treatment of patients presenting with DKA and coexistent AP associated with severe HTG should focus first on appropriate DKA management. Plasma exchange as a treatment for severe HTG in patients with DKA and AP should be evaluated carefully.

  • Ahmed Khedher, Nesrine Sma, Dorsaf Slama, Nesrine Fraj, Wissem Hachfi, Mohamed Boussarsar

    Introduction: Cerebral vasculitis is an uncommon life-threatening complication of community-acquired bacterial meningitis.

    Patient and methods: We report the case of a 64-year-old woman with pneumococcal meningitis who developed parainfectious vasculitis causing ischaemic brain damage. Cerebral magnetic resonance imaging (MRI) confirmed the diagnosis. Clinical and radiological recovery after delayed addition of corticosteroid was achieved.

    Discussion: This report shows that the onset of neurological deficits following pneumococcal meningitis can be caused by cerebral vasculitis. Underdosing with antibiotics and delayed adjunctive dexamethasone seem to favour this complication. There are no guidelines for treatment but high doses of steroids led to resolution in this case.

  • Andrea Farina, Giorgio Bassanelli, Alfredo Bianchi, Guido Coppola, Stefano Savonitto

    We describe the case of a patient with malignant vasodepressive cough syncope. We demonstrated a vaso-vagal mechanism related to left vagal neuritis, by means of laryngoscopy and laryngeal electromyography. The condition resolved with steroid therapy.